Beware! Ivermectin Toxicity
by Jennifer Hughes
(West Palm Beach, Fl)
Epitome of how hyper she is
We have a 5 month old Miniature Australian Shepherd named Syla. She is a playful, hyper, loving puppy who we have grown to love over the past 3 months. She recently started to lose hair above her eye. The non-profit clinic we took her to gave her a shot of Ivermectin with directions to come back once a week to administer another shot to treat Mange. Two days after receiving this shot, we noticed she started to lose balance, fall over, ran into things, stumbled. This was not our normal, playful little girl. We took her to a different hospital and concluded she was suffering from Ivermectin Toxicity.
They told us to give it time, it should wear off, to come back if it got worse. It did. She was unable to walk the next day, stand up for longer than three seconds, feed herself, walk up or down the stairs. This was miserable to see. The doctors wanted to see her right away. She didn't recover in the day we had hoped for as we weren't very knowledgeable of how serious this can be to her breed.
She has been in a 24 hour hospital for the past two nights, going on number three tonight. Herding breed dogs, such as Australian Shepherds, should be tested for MDR1 mutation before being administered this drug. Their brain is unable to filter out certain drugs if they have this.
Syla currently is unable to stand or even acknowledge someone is in the same room as her. She had her first seizure last night but snapped out of it on her own. She has not improved since we brought her in to this facility on Tuesday. We are hopeful, as are the doctors, but we are fearing the worst as the hospital bills have already multiplied. We don't know how we are going to keep this up for more than a few days. In some cases this could take weeks in a hospital for an Aussie to come to. Don't let this happen to your pet!